MAUDE Adverse Event Report: COOK INC TURBO-JECT® DOUBLE LUMEN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® DOUBLE LUMEN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Codes Fluid/Blood Leak (1250); Fracture (1260); Material Separation (1562)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 05/09/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a patient required replacement of a turbo-ject® double lumen power-injectable picc.The catheter extension tube was found to be detached from the hub, and "slight bleeding" was reported.The picc was successfully replaced by anesthesia during an additional procedure in the operating room.Additional information regarding the event has been requested but is currently unavailable.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information regarding the event was received on 11jul2022.It was reported that the indication for catheter placement was external ventricular bypass ((b)(6) 2021) and cerebral empyema abscess drainage ((b)(6) 2021) for a bedridden patient.A standard electric syringe pump was connected to the catheter and was administering a continuous infusion of flucloxacillin when the event occurred.The partial separation occurred between the white hub and the tubing connection.Most likely the device was not flushed as it was being used for a continuous infusion.However, if it was flushed, it would have been in accordance with the pediatric intensive care protocol.The device was in place for approximately 15 days before the event occurred.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a bedridden patient had a cook turbo-ject double lumen power-injectable picc placed for an external ventricular bypass (25apr2021) and a cerebral empyema abscess drainage (20apr2021).The device was connected to a standard electric syringe pump for continuous infusion of flucloxacillin.The device had been in place for 15 days when a partial separation occurred between the white hub and the tubing connection on 09may2022.As a result, slight bleeding was reported.It was reported that the device most likely was flushed according to the pediatric intensive care protocol.However, it may not have been flushed as it was being used for a continuous infusion.The patient required an additional procedure under anesthesia to replace the cook turbo-ject double lumen power-injectable picc.Reviews of documentation including the complaint history, device history record (dhr), quality control, specifications, and instructions for use (ifu).The complaint device was not returned; therefore, no physical examinations could be performed.A photo of the device was provided by the customer and showed the white batwing hub separating form the extension tubing.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the device history record (dhr) for the reported complaint device lot 14200681 revealed no recorded non-conformances relevant to the failure mode.A database search did not identify any other events associated with the reported device lot.The information provided upon review of device master record, device history record, and device failure analysis, does not indicate the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.Cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to the reported failure mode: intended use ¿ the maximum pressure limit setting for power injectors used with the turbo-ject picc may not exceed 325 psi and the flow rate may not exceed the maximum flow rate indicated.¿ warnings: ¿ the safe and effective use or turbo-ject picc lines with power injector pressures set above 325 psi has not been established.Do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.To safely use turbo-ject picc lines with a power injector, the technician/health care professional must verify: the catheter lumen has ¿ct¿ on the hub to indicate the lumen is power injectable.Prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and static pressure test results are shown in the following table.Precautions: catheter maintenance: ¿before using catheter lumen already locked with heparin, lumen should be flushed with twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock.Strict aseptic technique must be adhered to while using and maintaining catheter.¿ instructions for use: power injection procedure: ¿1.Use only lumen s marked ¿ct¿ for power injection of contrast media.Warning: use of lumens not marked ¿ct¿ for power injection may result in catheter failure.5.Ensure adequate blood return and flush catheter thoroughly with the entire 10ml of sterile normal saline to ensure lumen patency.Warning: failure to ensure patency of the catheter lumen prior to injection may result in catheter failure.7.Conduct study using power injector, making sure not to exceed the maximum flow rate or pressure limit for the catheter.¿ based on the information provided, inspection of the photo of the returned device, and the results of the investigation, a potential root cause for this event was traced to device design related to inadequate flexural strength in a previous hub design change.The previous capa investigation found that this product issue is related to device design.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Event or Problem Description
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: d9 (product received on) correction: h6 (annex b- b01 in place of b17), h10 (investigation evaluation to now include visual inspection of device.) a bedridden patient had a cook turbo-ject double lumen power-injectable picc placed for an external ventricular bypass (25apr2021) and a cerebral empyema abscess drainage (20apr2021).The device was connected to a standard electric syringe pump for continuous infusion of flucloxacillin.The device had been in place for 15 days when a partial separation occurred between the white hub and the tubing connection on 09may2022.As a result, slight bleeding was reported.It was reported that the device most likely was flushed according to the pediatric intensive care protocol.However, it may not have been flushed as it was being used for a continuous infusion.The patient required an additional procedure under anesthesia to replace the cook turbo-ject double lumen power-injectable picc.Reviews of documentation including the complaint history, device history record (dhr), quality control, instructions for use (ifu), and specifications of the device, as well as a visual inspection, were conducted during the investigation.One picc device was received in a used condition.The extension tubing was broken at the white batwing hub.There is no indication the device was manufactured out of specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the device history record (dhr) for the reported complaint device lot 14200681 revealed no recorded non-conformances relevant to the failure mode.A database search did not identify any other events associated with the reported device lot.The information provided upon review of device master record, device history record, and device failure analysis, does not indicate the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.Cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to the reported failure mode: intended use ¿ the maximum pressure limit setting for power injectors used with the turbo-ject picc may not exceed 325 psi and the flow rate may not exceed the maximum flow rate indicated.¿ warnings ¿ -the safe and effective use or turbo-ject picc lines with power injector pressures set above 325 psi has not been established.-do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.-to safely use turbo-ject picc lines with a power injector, the technician/health care professional must verify: the catheter lumen has ¿ct¿ on the hub to indicate the lumen is power injectable.Prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and static pressure test results are shown in the following table.Precautions catheter maintenance ¿before using catheter lumen already locked with heparin, lumen should be flushed with twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock.Strict aseptic technique must be adhered to while using and maintaining catheter.¿ instructions for use power injection procedure ¿1.Use only lumen s marked ¿ct¿ for power injection of contrast media.Warning: use of lumens not marked ¿ct¿ for power injection may result in catheter failure.5.Ensure adequate blood return and flush catheter thoroughly with the entire 10ml of sterile normal saline to ensure lumen patency.Warning: failure to ensure patency of the catheter lumen prior to injection may result in catheter failure.7.Conduct study using power injector, making sure not to exceed the maximum flow rate or pressure limit for the catheter.¿ based on the information provided, inspection of the returned device, and the results of the investigation, a potential root cause for this event was traced to device design related to inadequate flexural strength in a previous hub design change.The previous capa investigation found that this product issue is related to device design.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
TURBO-JECT® DOUBLE LUMEN POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14788059
Report Number1820334-2022-01111
Device Sequence Number4933083
Product Code LJS
UDI-Device Identifier00827002345171
UDI-Public(01)00827002345171(17)230908(10)14200681
Combination Product (Y/N)N
PMA/510(K) Number
K132334
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/08/2023
Device Model NumberN/A
Device Catalogue NumberUPICDS-4.0-CT-NT-1111
Device Lot Number14200681
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/17/2022
Supplement Date Received by Manufacturer07/11/2022
09/13/2022
09/27/2022
11/16/2022
Initial Report FDA Received Date06/23/2022
Supplement Report FDA Received Date07/13/2022
09/19/2022
10/03/2022
12/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SYRAMED SP6000 MODULAR SYRINGE PUMP
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown